Thunderstorm Wind, Jefferson
- When
- July 8, 6:28 PM EST
- Where
- Jefferson County, 0.25 mi N of Glenview
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.304, -85.620
A tree fell down over Trail Ridge Road.
On July 8th, a cold front dropped south through central Kentucky in a saturated environment. Even with moderate instability and shear values, there was a report of severe wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
On July 8th, a cold front dropped south through central Kentucky in a saturated environment. Even with moderate instability and shear values, there was a report of severe wind damage. In the following days, the front stalled and remained in the area causing scattered wind damage across central Kentucky.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 8, 5:09 PM EST, 1 hour 19 minutes earlier.
Area Forecast Discussion National Weather Service Louisville KY 609 PM EDT Thu Jul 8 2021 .Mesoscale Update... Issued at 600 PM EDT Thu Jul 8 2021 ...Strong to Severe Storms Expected This Evening... Ongoing convection is mainly focused across southern Indiana counties at this time, ahead of the sfc cold front that is located across southern Illinois and central Indiana. Our environment ahead of the boundary is characterized by SBCAPE of 2000-2500 J/kg, steep low level lapse rates of 7-7.5+ C/km, and Effective Bulk Shear of 25- 30 kts. PWATs of 1.8 inches are nosing into the region along the Ohio River under an axis of 925-850mb moisture transport and along the greatest sfc moisture convergence. SPC Mesoanalysis paints DCAPE values of 800+ J/kg along and south of the convective line. Convection has become clustered as scattered storms have merged, and have seen some brief weak rotations within cells. However, with 0- 1km SRH below 50 m2/s2, the environment is not very supportive for tornadoes. Sufficient Effective Bulk Shear could allow for multicell convection to become a line of strong to severe storms as they track south and east this evening. Overall, the main threats within any stronger storms will continue to be locally damaging winds, frequent cloud to ground lightning, and torrential rainfall which may lead to localized flooding hazards. && .Short Term...(This evening through Friday) Issued at 305 PM EDT Thu Jul 8 2021 Shaping up to be quite a warm and muggy day across the Commonwealth with afternoon temperatures in the lower to mid 80s and dewpoints in the lower to mid 70s. Earlier morning stratus have finally given way to mostly sunny skies with a scattered cu deck over the area. It has been a relatively dry day for most locations as well, with just some widely scattered showers. However, expect increasing chances for showers and storms as we move through the afternoon and evening hours as a cold front approaches the area. Current surface analysis places an area of low pressure over Lake Erie with the front extending southwest across northern OH, central IN and into northwest AR. Ahead of and along the front, radar imagery displays a scattered/broken line of showers and storms sinking southward towards the area, some of which have been severe at times. Mesoanalysis indicates moderate instability over the area with SBCAPE of around 2000-3000+ J/kg and plentiful moisture with PWATs between 1.7-2.0 inches. Additionally, seeing relatively steep low-level lapse rates (7.5 - 8 C/km) along with DCAPE values generally between 700-1000 J/kg. Effective Shear will remain a bit modest with values of 20-25 kts; however, this should still be sufficient for a few organized multicell clusters and/or bowing line segments to form. Overall, the main threats within any stronger storms will be locally damaging winds, frequent cloud to ground lightning, and torrential rainfall which may lead to localized flooding issues. Regarding timing, expect stronger storms to begin pushing into southern IN/northern KY by 08/20Z-22Z then continuing to move southward reaching central and southern KY by 09/00Z-02Z. However, widely scattered showers and storms will still be possible out ahead of the main line. Precip will then come to an end from NW to SE later tonight in the wake of the cold front passage, with the frontal boundary then expected to stall out near the KY/TN border. Despite the passage of the weak front, overnight lows will remain in the mid 60s to lower 70s. Friday will then be mostly dry as surface high pressure briefly builds in over the area, with scattered afternoon and evening convection possible across southern KY near the frontal boundary. Highs will feature temps in the lower to mid 80s across the southern IN and northern KY with mid to upper 80s across southern KY. .Long Term...(Friday night through Thursday) Issued at 315 PM EDT Thu Jul 8 2021 Unsettled pattern shaping up as a disturbance in the NW flow aloft drops out of the Canadian Prairies Fri night and closes off by late Sat over the Lower Missouri Valley. Later in the weekend the Bermuda ridge builds into the southeast CONUS to stop the closed low from going anywhere, not to mention increasing the southerly flow and associated moisture feed into the Ohio Valley. The result will be multiple waves of showers and storms, especially Saturday through Monday. Most of these waves will be difficult to time, but there is a decent signal for showers and storms riding ESE along the warm front late Fri night into Sat morning. Additional rounds of precip Sat through Monday night could lead to localized flooding if the same locations repeatedly see heavy rainfall. Expect widespread rainfall amounts either side of 2 inches, with 3-4 inch totals possible where the front sets up, most likely north of our area of responsibility in Indiana. Temps will be modulated by clouds and precip, with overnight mins near normal and afternoon highs just a bit below normal for this time of year. By Tuesday the upper low finally begins to lift out, and rising heights aloft will support the return of more typical daytime temps, but we will hang on to the diurnal 20-30% POP for pop-up storms. && .Aviation...(18Z TAF Issuance) Issued at 135 PM EDT Thu Jul 8 2021 IMPACTS: Scattered showers and storms are expected this afternoon and evening, with brief reductions in visibility and gusty winds possible in stronger storms. MVFR CIGs will once again be possible overnight into Friday morning. DISCUSSION: Low clouds from earlier this morning are finally beginning to break up over the area, with all TAF sites now varying between a SCT-BKN deck at around 2500 - 3500 ft. In general, VFR conditions are expected to prevail through the remainder of the afternoon and evening hours. As a cold front slowly sinks southeast towards the area later today, expect increasing chances of showers and storms. The best coverage is progged to be during the 08/21Z - 09/03Z timeframe. Have tried to narrow down the most likely time for each TAF site to see strong/severe storms and included TEMPOs for TSRA and reduced vsbys. The main threats within stronger storms will be locally gusty winds, torrential rainfall, and frequent lightning. Precip should then push south of the TAF sites overnight with drier weather briefly building in behind the cold front. Winds will veer to the N then NW into Friday with speeds generally around 5 kts. MVFR CIGs will be possible again overnight as low stratus build in over the area. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Mesoscale...CJP Short Term...JML Long Term...RAS Aviation...JML
Hazardous Weather Outlook National Weather Service Louisville KY 323 PM EDT Thu Jul 8 2021 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-091930- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 323 PM EDT Thu Jul 8 2021 /223 PM CDT Thu Jul 8 2021/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Scattered thunderstorms are possible into tonight. The strongest storms will be capable of producing locally damaging winds, torrential rainfall and frequent cloud-to-ground lightning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Several rounds of showers and storms are possible Friday night through Tuesday. Rainfall amounts around 2 inches are likely with 3 to 4 inches possible which could result in localized flooding issues. .SPOTTER INFORMATION STATEMENT... Spotters are invited to submit reports to the National Weather Service. && More information, along with other weather, hydrological and climate information can be found at weather.gov/louisville. JML/RAS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
611 PM EDT THU JUL 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM TSTM WND DMG 2 SSW WIRT 38.77N 85.46W
07/08/2021 JEFFERSON IN 911 CALL CENTER
TREE DOWN OVER CHICKEN RUN RD.
&&
SRMSpecial Weather Statement National Weather Service Louisville KY 620 PM EDT Thu Jul 8 2021 INZ084-090-KYZ025-082245- Crawford-Harrison-Meade- 620 PM EDT Thu Jul 8 2021 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL HARRISON... SOUTHEASTERN CRAWFORD AND NORTHWESTERN MEADE COUNTIES... At 619 PM EDT, a strong thunderstorm was located near Carefree Town, moving east at 25 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Leavenworth, Cape Sandy, Fredonia, Wyandotte and White Cloud. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3812 8640 3817 8643 3829 8623 3812 8615 TIME...MOT...LOC 2219Z 250DEG 22KT 3817 8635 JML
Special Weather Statement
National Weather Service Louisville KY
655 PM EDT Thu Jul 8 2021
KYZ036-037-082330-
Scott-Harrison-
655 PM EDT Thu Jul 8 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SCOTT AND HARRISON
COUNTIES IN KENTUCKY...
At 654 PM EDT, radar indicated gusty winds out ahead of strong
thunderstorms over northern Kentucky. The leading edge of the winds
was from 6 miles southeast of Williamstown to 15 miles south of Dry
Ridge to 7 miles south of Owenton. Movement was southeast at 35 mph.
Winds in excess of 40 mph are possible.
Locations impacted include...
Georgetown, Cynthiana, Breckinridge, Stamping Ground, Sadieville,
Berry, Longlick, Leesburg, Alberta, and Skinnersburg.
If outdoors, seek shelter inside a building.
LAT...LON 3829 8435 3825 8468 3831 8474 3835 8474
3843 8462 3849 8456 3851 8449 3854 8448
3853 8445 3857 8441 3858 8420 3856 8422
3855 8421 3855 8416 3850 8418 3850 8416
3849 8417 3846 8411
TIME...MOT...LOC 2254Z 310DEG 30KT 3859 8445 3845 8459 3844 8485
13Special Weather Statement National Weather Service Louisville KY 658 PM EDT Thu Jul 8 2021 INZ090>092-KYZ030-082315- Floyd-Clark-Harrison-Jefferson- 658 PM EDT Thu Jul 8 2021 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL HARRISON...SOUTHWESTERN CLARK...FLOYD AND WEST CENTRAL JEFFERSON COUNTIES... At 658 PM EDT, radar indicated strong thunderstorms were located along a line extending from 8 miles northwest of New Albany to 7 miles west of Pleasure Ridge Park. Movement was east at 30 mph. Winds in excess of 40 mph are possible with these storms. Locations impacted include... Louisville, Jeffersonville, New Albany, Shively, St. Dennis, Clarksville, Sellersburg, Galena, Greenville and Lanesville. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3840 8567 3817 8577 3825 8602 3841 8595 TIME...MOT...LOC 2258Z 270DEG 28KT 3839 8590 3817 8599 JML
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
721 PM EDT THU JUL 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM TSTM WND DMG 1 NNW FLOYDS KNOBS 38.32N 85.87W
07/08/2021 FLOYD IN 911 CALL CENTER
POWER LINES DOWN AT PAOLI PIKE AND OLD HILL
RD.
&&
CJPSpecial Weather Statement
National Weather Service Louisville KY
728 PM EDT Thu Jul 8 2021
KYZ030-031-033-034-090000-
Jefferson-Oldham-Shelby-Henry-
728 PM EDT Thu Jul 8 2021
...STRONG THUNDERSTORMS IN THE LOUISVILLE METRO...
At 727 PM EDT, radar indicated strong thunderstorms from near La
Grange to Douglass Hills to Mockingbird Valley. Movement was
southeast at 30 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Louisville, Jeffersontown, St. Matthews, Shelbyville, Lyndon, La
Grange, and Middletown.
Frequent lightning is occurring. Lightning can strike 10 miles away
from a thunderstorm. Seek a safe shelter inside a building or
vehicle.
LAT...LON 3837 8496 3811 8531 3815 8542 3812 8543
3810 8547 3821 8579 3834 8563 3847 8528
TIME...MOT...LOC 2327Z 296DEG 26KT 3844 8528 3823 8554 3829 8569
13The Louisville radar (KLVX), 46 km away, was scanning. The volume nearest the first event began at 23:27 UTC.
5 thunderstorm wind. Local standard time, as filed.
A tree fell down over Trail Ridge Road.
There was a tree down at Mansfield Road and Oil Well Road.
A few larger trees were downed or snapped in the St. Denis neighborhood.
A tree fell onto Highway 261 at mile marker 5.
A tree fell on a mobile home. No injuries were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975702, 975704, 975705, 975706, 975707.